Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 303, NWS Indianapolis, IN

September 27, 2006Boone County, Hamilton County, Hendricks County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 27, 2006, 4:14 PM EDT for Boone County, Hamilton County, Hendricks County, Indiana. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2006, 4:14 PM EDT (20:14 UTC)
Expired
Sep 27, 2006, 5:00 PM EDT
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Boone County, IN, Hamilton County, IN, Hendricks County, IN

The radar

The Indianapolis radar (KIND), 29 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 4:27 PM EDTHAIL 0.88Whitestown, IN
Sep 27, 4:36 PM EDTHAIL 0.75Zionsville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 272014
SVRIND
INC011-057-063-272100-
/O.NEW.KIND.SV.W.0303.060927T2014Z-060927T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EDT WED SEP 27 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOONE COUNTY IN CENTRAL INDIANA...
  SOUTHWESTERN HAMILTON COUNTY IN CENTRAL INDIANA...
  NORTHEASTERN HENDRICKS COUNTY IN CENTRAL INDIANA...

* UNTIL 500 PM EDT

* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES WEST OF WHITESTOWN...OR ABOUT 20 MILES
  EAST OF CRAWFORDSVILLE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITESTOWN AROUND 425 PM EDT...
  ZIONSVILLE AROUND 435 PM EDT...
  CARMEL AROUND 445 PM EDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 129 AND 136.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4000 8648 3988 8654 3991 8634 3993 8634
      3994 8609 4007 8611

$$

PUMA
2 follow-up statements
000 
WWUS53 KIND 272026
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EDT WED SEP 27 2006

INC063-272036-
/O.CAN.KIND.SV.W.0303.000000T0000Z-060927T2100Z/
HENDRICKS-
426 PM EDT WED SEP 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR HENDRICKS COUNTY IS
CANCELLED...

LAT...LON 4000 8645 3989 8643 3991 8634 3993 8634
      3994 8609 4007 8611

$$

INC011-057-272100-
/O.CON.KIND.SV.W.0303.000000T0000Z-060927T2100Z/
BOONE-HAMILTON-
426 PM EDT WED SEP 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN BOONE AND SOUTHWESTERN HAMILTON COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR WHITESTOWN...OR ABOUT 18 MILES NORTHWEST
OF INDIANAPOLIS...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZIONSVILLE AROUND 435 PM EDT...
  WESTFIELD AROUND 445 PM EDT...
  CARMEL AROUND 450 PM EDT...

LAT...LON 4000 8645 3989 8643 3991 8634 3993 8634
      3994 8609 4007 8611

$$

PUMA
000 
WWUS53 KIND 272100
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 PM EDT WED SEP 27 2006

INC011-057-272110-
/O.EXP.KIND.SV.W.0303.000000T0000Z-060927T2100Z/
BOONE-HAMILTON-
500 PM EDT WED SEP 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOONE AND
SOUTHWESTERN HAMILTON COUNTIES EXPIRES AT 500 PM EDT...

THE THUNDERSTORM HAS EXITED BOONE AND SOUTHWEST HAMILTON COUNTY.

LAT...LON 4000 8645 3989 8643 3991 8634 3993 8634
      3994 8609 4007 8611

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:46 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 27, 2:46 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
246 PM EDT WED SEP 27 2006

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN TONIGHT AND THURSDAY THEN
AGAIN FOR FRIDAY NIGHT/SATURDAY.

AT 18Z A COLD FRONT EXTENDED FROM AN AREA OF LOW PRESSURE IN LOWER
MI INTO NORTHWEST INDIANA AND THEN SOUTHWEST IL. SCT SHRA WERE
ALONG THE FRONT ACROSS THE NORTHWEST FORECAST AREA /FA/. UPPER
TROF REMAINED WELL WEST OF THE FA.

MODELS IN DECENT AGREEMENT FOR THE NEAR TERM. SIGNIFICANT
DIFFERENCES ARISE BY SATURDAY AS NAM IS MUCH STRONGER WITH SURFACE
LOW TO THE N. OTHER MODEL CONSENSUS IS FOR A WEAKER SOLUTION...AND
NAM HAS BEEN OVERDOING THE STRENGTH OF SYSTEMS LATELY. WILL THUS
GO CLOSE TO GFS SOLUTION.

COLD FRONT WILL SWEEP ACROSS THE FA LATE THIS AFTERNOON AND THIS
EVENING. ALTHOUGH DEWPOINTS ARE NOT THAT IMPRESSIVE /IN THE MID
50S/...WITH CURRENT HEATING AND FORCING FROM FRONT STILL EXPECT
CONVECTION TO FIRE ALONG THE FRONT. BY 00Z BEST CHANCES FOR RAIN
WILL BE ACROSS THE SOUTHEAST FA...SO WILL GO CATEGORICAL POPS
THERE. WILL TAPER TO SMALL CHANCE POPS WELL BEHIND THE FRONT
ACROSS THE NW FA. OVERNIGHT UPPER TROF WILL STILL BE TO THE WEST
SO EXPECT CHANCE OF SHRA TO CONTINUE. WILL ONLY KEEP THUNDER
MENTION IN THE FAR SOUTH WHERE SOME ELEVATED INSTABILITY MAY
PERSIST. STRONG COLD ADVECTION OVERNIGHT WILL ALLOW TEMPERATURES
TO FALL TO NEAR THE MAV NUMBERS IN THE UPPER 40S NW TO LOWER 50S
SE.

ON THURSDAY UPPER TROUGH WILL MOVE ACROSS THE FA. DECENT FORCING
AS NOTED IN QVECTOR PLOTS WILL INTERACT WITH LINGERING MOISTURE
TO PRODUCE SCATTERED SHOWERS. COLD ADVECTION WILL CONTINUE
THROUGHOUT THE DAY. COULD BE SOME AFTERNOON SUN IN THE SOUTHWEST
FA AS UPPER TROF EXITS AND SUBSIDENCE BEGINS. WITH PLENTY OF
CLOUDS AND THE COLD ADVECTION...FEEL MAV/MET HIGH TEMPERATURES ARE
TOO WARM ACROSS THE NORTHEAST HALF OF THE FA. ACROSS THE SOUTHWEST
FA WHERE THERE MIGHT BE SOME SUN...MAV/MET NUMBERS ARE OK.

FRIDAY WILL BE DRY AND COOL AS FA IS IN BETWEEN SYSTEMS. STRONG
WARM ADVECTION BEGINS ALOFT FRIDAY NIGHT AND WILL INCREASE THE
CLOUDS. BEST ISENTROPIC LIFT AND BEST MOISTURE WILL BE ACROSS THE
NORTHWEST FA. ANY PRECIP WOULD HAVE TO MOISTEN UP THE DRY LOWER
LEVELS BEFORE REACHING THE GROUND. GIVEN THE ABOVE...HAVE ADDED
POPS TO THE NW FA BUT KEPT THEM IN THE SLIGHT CHANCE CATEGORY.

NEXT FRONT MOVES ACROSS ON SATURDAY SO CHANCE POPS LOOK GOOD FOR
SATURDAY AND SATURDAY NIGHT. GFS/ECMWF CONSISTENT IN BRINGING YET
ANOTHER FRONT ON TUESDAY...SO HAVE ADDED POPS THERE TOO.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

KIND-88D SHOWING AN AREA OF MOSTLY MODERATE RWS ACRS NRN IN AND
CNTRL IL ASSCOCIATED WITH UPR IMPULSE DROPPING SE WITH THE
INDIVIDUAL CELLS MOVING NE. IMPULSE TO MOV THROUGH EARLY THIS
AFTERNOON...WHILE CD FNT FM JUST W OF ORD TO STL AT 15Z IS EXPECTED
TO REACH LAF LATE THIS AFTERNOON AND IND AND BMG EARLY THIS EVE.
MEANWHILE...MOSTLY SUNNY SKIES TO THE S OF THIS AREA OF RWS WL
ALLOW THE ATMS TO DESTABILIZE WITH CAPES TO 1000 J/KG JUST PRIOR TO
FROPA. IN ADDITION...MODELS BRING A COUPLE OF MORE IMPULSES ACRS THE
TERMINALS THIS AFT AND EVE WHICH SHOULD HELP SPARK TRW ACTIVITY. WL
WAIT TIL THE LAST MINUTE TO SEE IF WE CAN NAIL DOWN THE TIMING.
OTHERWISE...MODEL TIMES SECS AND PLAN VIEWS SHOW AND END TO THE DEEP
LIFT BY 04Z NEAR LAF TO 09Z NEAR BMG. WL END RWS. ALSO...TIME SECS
SHOW INCREASING MOIST IN THE BNDRY LYR OVERNGT. NGM MOS HAS IFR CIGS
OVERNGT. BASED ON UPSTREAM OBS ACRS IA AND WI...WL GO WITH MVFR CIGS
OVERNGT AND CONTINUING THU MRNG. GUSTY SW WINDS SHIFTING TO THE NW
AND DCRSG AFTER FROPA.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...CS
AVIATION...KOCH
Hazardous weather outlook, Sep 27, 3:45 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
345 PM EDT WED SEP 27 2006

INZ021-028>031-035>049-051>057-060>065-067>072-280800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
245 PM CDT WED SEP 27 2006 /345 PM EDT WED SEP 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING...MAINLY
SOUTH AND EAST OF A KOKOMO TO TERRE HAUTE LINE. SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR
SEVERE STORMS MAY PERSIST UNTIL MIDNIGHT EDT.

AFTER MIDNIGHT EDT ISOLATED STORMS ARE POSSIBLE SOUTH OF A VINCENNES
TO WINCHESTER LINE. THESE STORMS SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 4:28 PM EDTSevere Thunderstorm WarningINDMadison, Tipton32 min
Sep 27, 4:32 PM EDTSevere Thunderstorm WarningINDHendricks43 min
Sep 27, 4:36 PM EDTSevere Thunderstorm WarningINDClay, Owen, Putnam39 min
Sep 27, 4:44 PM EDTSevere Thunderstorm WarningINDSullivan46 min
Sep 27, 4:53 PM EDTSevere Thunderstorm WarningINDHamilton30 min
Sep 27, 5:12 PM EDTSevere Thunderstorm WarningINDKnox, Sullivan48 min
Sep 27, 5:36 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin39 min
Sep 27, 5:46 PM EDTSevere Thunderstorm WarningINDHancock, Marion, Shelby44 min
Sep 27, 6:01 PM EDTSevere Thunderstorm WarningINDDaviess, Martin44 min
Sep 27, 6:05 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Morgan55 min
Sep 27, 6:13 PM EDTSevere Thunderstorm WarningINDDaviess, Martin32 min
Sep 27, 6:16 PM EDTSevere Thunderstorm WarningINDMadison19 min
Sep 27, 6:42 PM EDTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.